Alert archive / Virginia / Tornado Warnings in 1996

Tornado Warning 8, NWS Blacksburg, VA

November 8, 1996Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this tornado warning at Nov 8, 1996, 12:44 PM EST for Henry County, City of Martinsville, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 8, 1996, 12:44 PM EST (17:44 UTC)
Expired
Nov 8, 1996, 1:25 PM EST
In force
41 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Martinsville, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1996-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1996-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 081744 RRA
TORRNK
VAC089-690-081825-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1244 PM EST FRI NOV 8 1996

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 125 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST VIRGINIA

   ...HENRY COUNTY

IN SOUTHWEST VIRGINIA THE INDEPENDENT CITY OF

   ...MARTINSVILLE
 
AT 1244 PM EST...A POSSIBLE TORNADO WAS REPORTED BY A SPOTTER 3
MILES SOUTHWEST OF MARTINSVILLE OR 2 MILES WEST NORTHWEST OF
MARTINSVILLE AIRPORT MOVING NORTH NORTHEAST AT 51 MPH.

THE TORNADO WILL BE IN THE VICINITY OF...
 FIGSBORO                        AROUND 1255 PM EST
 LEATHERWOOD                     AROUND 1255 PM EST
 MOUNTAIN VLY                    AROUND 100 PM EST

IF YOU ARE IN THE PATH OF THE TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE..SEEK SAFETY, IN AN INTERIOR ROOM SUCH AS A
CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS... OR CUSHIONS
TO COVER YOUR BODY.  AVOID WINDOWS.

GILLEN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Nov 8, 8:35 AM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Nov 8, 8:35 AM EST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
835 AM EST FRI NOV 8 1996

COORDINATION WITH WSFOS THIS MORNING WILL BE DONE ON THE PHONE.

KK

In the hours before

Special weather statement, Nov 8, 7:02 AM EST, 5 hours 42 minutes before
THUNDERSTORM POTENTIAL OUTLOOK
NATIOANAL WEATHER SERVICE BLACKSBURG VA
700 AM EST FI NOV 8 1996

...SEVERE THUNDERSTORM POSSIBLE IN PORTIONS OF THE PIEDMONT...

...HEAVY RAINFALL POSSIBLE IN ALL AREAS...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING AND
EARLY THIS AFTERNOON ALONG AND EAST OF A LINE FROM LYHCHBURG
VIRGINIA TO YADKINVILLE NORTH CAROLINA.

A MOIST AND MARGINALLY UNSTABLE ATMOSPHERE WAS LOCATED ACROSS THE
AREA THIS MORNING. A STRONG COLD FRONT FROM EAST OF CHARLESTON WEST
VIRGININA TO FAR SOUTHWEST NORTH CAROLINA EARLY THIS MORNING WILL
MOVE EAST ACROSS THE AREA BY MID-AFTERNOON. SHOWERS AND THUNDERSTORMS
ARE EXPECTED ALONG THE COLD FRONT. STRONG WINDS IN THE ATMOSPHERE...
MAY ASSIST IN SOME OF THE THUNDERSTORMS BECOMING SEVERE IN THE
SLIGHT RISK AREA.

THE MAIN THREAT FROM SEVERE THUNDERSTORMS THIS MORNING AND EARLY
INTO THIS AFTERNOON IS DAMAGING WINDS. IN ADDITION...THE WIND
STRUCTURE IN THE ATMOSPHERE SUPPORTS THE POSSIBILITY OF ISOLATED
TORNADOES.

IN ADDITION...SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL WHICH MAY FLOOD POOR DRAINAGE AREAS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING OR EARLY THIS
AFTERNOON IN THE SLIGHT RISK AREA.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TELEVISION
FOR LATER STATEMENTS AND POSSIBLE WATCHES OR WARNINGS.

AN UPDATED THUNDERSTORM POTENTIAL OUTLOOK WILL BE ISSUED AROUND 12
NOON.

MTE/KK
Special weather statement, Nov 8, 7:14 AM EST, 5 hours 30 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-082310-

THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
700 AM EST FI NOV 8 1996

...SEVERE THUNDERSTORM POSSIBLE IN PORTIONS OF THE PIEDMONT...

...HEAVY RAINFALL POSSIBLE IN ALL AREAS...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING AND
EARLY THIS AFTERNOON ALONG AND EAST OF A LINE FROM LYNCHBURG
VIRGINIA TO YADKINVILLE NORTH CAROLINA.

A MOIST AND MARGINALLY UNSTABLE ATMOSPHERE WAS LOCATED ACROSS THE
AREA THIS MORNING. A STRONG COLD FRONT FROM EAST OF CHARLESTON WEST
VIRGININA TO FAR SOUTHWEST NORTH CAROLINA EARLY THIS MORNING WILL
MOVE EAST ACROSS THE AREA BY MID-AFTERNOON. SHOWERS AND THUNDERSTORMS
ARE EXPECTED ALONG THE COLD FRONT. STRONG WINDS IN THE ATMOSPHERE...
MAY ASSIST IN SOME OF THE THUNDERSTORMS BECOMING SEVERE IN THE
INTO THIS AFTERNOON IS DAMAGING WINDS. IN ADDITION...THE WIND
STRUCTURE IN THE ATMOSPHERE SUPPORTS THE POSSIBILITY OF ISOLATED
TORNADOES.

IN ADDITION...SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL WHICH MAY FLOOD POOR DRAINAGE AREAS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING OR EARLY THIS
AFTERNOON IN THE SLIGHT RISK AREA.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TELEVISION
FOR LATER STATEMENTS AND POSSIBLE WATCHES OR WARNINGS.

AN UPDATED THUNDERSTORM POTENTIAL OUTLOOK WILL BE ISSUED AROUND 12
NOON.

MTE/KK/PMC
Special weather statement, Nov 8, 8:17 AM EST, 4 hours 27 minutes before
NCZ001>006-018>020-081920-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
817 AM EST FRI NOV 8 1996

THE TORNADO WATCH WHICH HAD BEEN IN EFFECT FOR PORTIONS OF THE
NORTH CAROLINA PIEDMONT AND NORTHWEST MOUNTAINS HAS EXPIRED.
WEATHER RADARS INDICATE WIDESPREAD RAINS REMAIN OVER THE AREA BUT
THE THREAT OF SEVERE WEATHER HAS DECREASED.  RAIN WILL CONTINUE FOR
THE NEXT SEVERAL HOURS AS A COLD FRONT MOVES SLOWLY EASTWARD ACROSS
THE AREA.

GILLEN
Special weather statement, Nov 8, 8:19 AM EST, 4 hours 25 minutes before
NCZ001>006-018>020-081920-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
817 AM EST FRI NOV 8 1996

THE TORNADO WATCH WHICH HAD BEEN IN EFFECT FOR PORTIONS OF THE
NORTH CAROLINA PIEDMONT AND NORTHWEST MOUNTAINS HAS EXPIRED.
WEATHER RADARS INDICATE WIDESPREAD RAINS REMAIN OVER THE AREA BUT
THE THREAT OF SEVERE WEATHER HAS DECREASED.  RAIN WILL CONTINUE FOR
THE NEXT SEVERAL HOURS AS A COLD FRONT MOVES SLOWLY EASTWARD ACROSS
THE AREA.

GILLEN
Special weather statement, Nov 8, 11:49 AM EST, 55 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-091210-

THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
NOON EST FRI NOV 8 1996

...SEVERE THUNDERSTORM POSSIBLE IN PORTIONS OF THE PIEDMONT...

...HEAVY RAINFALL POSSIBLE IN ALL AREAS...

THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON ALONG AND EAST OF A LINE FROM LYNCHBURG VIRGINIA TO
YADKINVILLE NORTH CAROLINA.

A STRONG COLD FRONT WILL MOVE EAST ACROSS THE AREA THIS AFTERNOON.
IN ADVANCE OF THE FRONT...THE ATMOSPHERE WAS MOIST AND UNSTABLE WITH
VERY STRONG WINDS AT THE MID AND UPPER LEVELS. SHOWERS AND
THUNDERSTORMS ARE EXPECTED AHEAD AND ALONG THE COLD FRONT. STRONG
WINDS IN THE ATMOSPHERE... MAY ASSIST IN SOME OF THE THUNDERSTORMS
BECOMING SEVERE THIS AFTERNOON. THE MAIN THREAT IS DAMAGING WINDS
BUT THE WIND STRUCTURE IN THE ATMOSPHERE SUPPORTS THE POSSIBILITY OF
ISOLATED TORNADOES.

IN ADDITION...SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL WHICH MAY FLOOD POOR DRAINAGE AREAS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN THE
RISK AREA.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TELEVISION
FOR LATER STATEMENTS AND POSSIBLE WATCHES OR WARNINGS.

KK

Nearby

Tornado Warnings in Virginia, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.